MAUDE Adverse Event Report: COOK VANDERGRIFT INC LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET; VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION

COOK VANDERGRIFT INC LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET; VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION
Model Number G23746
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 04/25/2022
Type of Reportable Event Death
Event or Problem Description
Transvenous lead extraction was performed by subclavian vein approach to extract the ra lead which had been implanted in the left side on (b)(6) 2011.Philip¿s glidelight 14fr was advanced through the superior vena cava (svc) to peel off the adhesion, then it was changed with cook¿s evolution 11fr at a certain point of the svc.When the user was peeling off the adhesion near the tricuspid valve with the evolution, blood pressure dropped; approximately at 16:20, blood pressure changed as 50¿s, 40¿s, impossible to measure, so transesophageal echocardiography was immediately performed to confirm pericardial effusion.The anesthesiologist administered catecholamine to maintain blood pressure around 60-70.A cardiovascular surgeon (dr.(b)(6)) immediately came to help, then continuous autotransfusion machine and percutaneous cardiopulmonary support (pcps) were used at the same time according to his instruction.Approximately at 16:30, a median sternotomy was performed and the damaged area was repaired.During the operation, the patient was connected to a heart-lung machine as soon as it was ready.20 units of red blood cells (rbc) and 8 units of fresh frozen plasma (ffp) were administered.Approximately at 17:54, the physician pulled a right ventricle (rv) lead with evolution 11fr which was still inserted in the innominate vein, but the lead could not be withdrawn, so the evolution was removed, then lead extraction was performed surgically.The damaged sites were between the innominate vein and svc and the inferior vena cava (ivc)~ right atrium (ra), so repair was performed.Since bleeding was observed also from other area, it was difficult to arrest the bleeding.At 20:35, the patient was returned to intensive care unit (icu).At 20:41: patient death was confirmed.Cause of death was hemorrhagic shock.
 
Additional Manufacturer Narrative
Product code: dre.Pma/510k: k141148.The event is currently under investigation.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available or upon completion of investigation.
 
Additional Manufacturer Narrative
D2b ¿ product code: dre.G4 ¿ pma/5109k): k141148.Investigation - evaluation: the device was not returned for this complaint, therefore a physical investigation could not be performed and the complaint could not be confirmed other than by the customer's testimony/complaint information.The customer complaint/event entered within trackwise: "damage of ivc, ra and the site between the innominate vein and svc resulting in open-chest surgery.The patient expired." the quality assurance department performed an investigation using the provided information within the trackwise complaint due to the non-returned device.The investigation stated "transvenous lead extraction was performed by subclavian vein approach to extract the ra lead which had been implanted in the left side on (b)(6) 2011.Philip¿s glidelight 14fr was advanced through the svc to peel off the adhesion, then it was changed with cook¿s evolution 11fr at a certain point of the svc.When the user was peeling off the adhesion near the tricuspid valve with the evolution, blood pressure dropped.A cardiovascular surgeon immediately came to help and performed open-chest surgery to stop bleeding.A continuous autotransfusion machine and pcps were used at the same time, then a heart-lung machine was placed on the patient.20 units of rbc and 8 units of ffp were used.", the physician's comment: "the event occurred during use of evolution 11fr, but damage of the site between the innominate vein and svc might have already occurred when glidelight 14fr was being used.After use of glidelight, when the user was peeling off the adhesion by advancing the evolution, the damage might be spread.As for the damage of the ivc, i think that it was not caused during lead removal, but was damaged by the cardiovascular surgeon when he/she inserted a blood removal conduit." & based on the open-surgery, injury between the innominate vein and svc might have been caused by either glidelight or evolution.(the causative device cannot be determined.) the physician thinks that the root cause was persistent adhesion between the lead and tissue.The damage from the ivc to the ra might have been related to how the lead had been placed and also it might be possible that the lead adhered to the ra wall and the tricuspid valve strongly based on the fact that the snare could not even make contact with the lead.Under the circumstances, upward pulling force was applied by the glidelight or evolution, which might have caused the injury.Anyway, i suspect that the cause was a strong adhesion between the lead and the tissue." and the sale's rep's comment: "i thought the damages were caused by evolution since these occurred during use of evolution 11fr.However, as the physician stated, i think it is possible that the glidelight 14fr damaged the vessels during peeling off the adhesion at the svc since the sheath (glidelight) did not advance smoothly." the patient did expire.The device history record (dhr) was reviewed, including manufacturing and quality control records and there are no signs to indicate that the device was not manufactured to current specifications.This complaint mode is being monitored, tracked and trended per the cvi post market surveillance and complaint handling processes.A risk assessment will be performed and documented in the complaint summary tab in trackwise.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Transvenous lead extraction was performed by subclavian vein approach to extract the ra lead which had been implanted in the left side on (b)(6) 2011.Philip¿s glidelight 14fr was advanced through the superior vena cava (svc) to peel off the adhesion, then it was changed with cook¿s evolution 11fr at a certain point of the svc.When the user was peeling off the adhesion near the tricuspid valve with the evolution, blood pressure dropped; approximately at 16:20, blood pressure changed as 50¿s --> 40¿s --> impossible to measure, so transesophageal echocardiography was immediately performed to confirm pericardial effusion.The anesthesiologist administered catecholamine to maintain blood pressure around 60-70.A cardiovascular surgeon (dr.(b)(6)) immediately came to help, then continuous autotransfusion machine and percutaneous cardiopulmonary support (pcps) were used at the same time according to his instruction.Approximately at 16:30, a median sternotomy was performed and the damaged area was repaired.During the operation, the patient was connected to a heart-lung machine as soon as it was ready.20 units of red blood cells (rbc) and 8 units of fresh frozen plasma (ffp) were administered.Approximately at 17:54, the physician pulled a right ventricle (rv) lead with evolution 11fr which was still inserted in the innominate vein, but the lead could not be withdrawn, so the evolution was removed, then lead extraction was performed surgically.The damaged sites were between the innominate vein and svc and the inferior vena cava (ivc)~ right atrium (ra), so repair was performed.Since bleeding was observed also from other area, it was difficult to arrest the bleeding.At 20:35, the patient was returned to intensive care unit (icu).20:41: patient death was confirmed.Cause of death was hemorrhagic shock.

Brand Name
LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET
Common Device Name
VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK VANDERGRIFT INC
1186 montgomery lane
vandergrift PA 15690
Manufacturer (Section G)
COOK VANDERGRIFT INC
1186 montgomery lane
vandergrift PA 15690
Manufacturer Contact
brian johnston
1186 montgomery lane
vandergrift, PA 15690
7248458621
MDR Report Key14461453
Report Number2522007-2022-00014
Device Sequence Number17285629
Product Code DRE
UDI-Device Identifier10827002237466
UDI-Public(01)10827002237466(17)230930(10)N175244
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberG23746
Device Catalogue NumberLR-EVN-11.0-RL
Device Lot NumberN175244
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date07/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LR-NES002, LR-OFA01, LR-OTE-N, LR-TSS-11.0; LR-NES002, LR-OFA01, LR-OTE-N, LR-TSS-11.0
Outcome Attributed to Adverse Event Death;
Patient Age81 YR
Patient SexMale